Alert archive / Alabama / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS Huntsville, AL

January 22, 2017Madison County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jan 22, 2017, 6:43 PM CST for Madison County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2017, 6:43 PM CST (00:43 UTC)
Expired
Jan 23, 2017, 12:45 AM CST
In force
6 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 66 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-145 m²/s²
0-3 km storm-relative helicity
-73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

590 
WGUS54 KHUN 230043
FFWHUN
ALC089-230645-
/O.NEW.KHUN.FF.W.0001.170123T0043Z-170123T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
643 PM CST SUN JAN 22 2017

The National Weather Service in Huntsville Alabama has issued a

* Flash Flood Warning for...
  Indian Creek in southwestern Madison County in north central 
  Alabama...

* Until 1245 AM CST Monday

* At 643 PM CST, gauge reports indicated that Indian Creek is 
  rapidly rising to near flood stage. Although heavy rainfall has 
  temporarily ended, additional rainfall expected this evening 
  combined with runoff will lead to flash flooding in the Indian 
  Creek basin.

Additional rainfall amounts of one to two inches are possible in the 
warning area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along Indian Creek should take immediate 
precautions to protect life and property.

&&

LAT...LON 3456 8666 3456 8667 3458 8668 3459 8671
      3455 8675 3455 8677 3483 8678 3484 8669

$$

70/DD
1 follow-up statement
393 
WGUS74 KHUN 230444
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
1044 PM CST SUN JAN 22 2017

ALC089-230645-
/O.CON.KHUN.FF.W.0001.000000T0000Z-170123T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison AL-
1044 PM CST SUN JAN 22 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CST FOR
SOUTHWESTERN MADISON COUNTY...

At 1044 PM CST, gauge reports indicate that Indian Creek remains 
well above flood stage. The combination of runoff and additional 
rainfall which may impact the basin later this evening will result 
in a continued threat for flash flooding.

Some locations that will experience flooding include...
Western Huntsville, Madison, Redstone Arsenal, Triana, Marshall Space
Flight Center, Huntsville International Airport and Harvest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3456 8666 3456 8667 3458 8668 3459 8671
      3455 8675 3455 8677 3483 8678 3484 8669

$$

70/DD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jan 22, 5:48 PM CST, 55 minutes earlier.

Area forecast discussion, Jan 22, 5:48 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
548 PM CST Sun Jan 22 2017

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 203 PM CST Sun Jan 22 2017

Rapidly deepening surface low was located near Clanton, Alabama early
this afternoon with sub 990 millibar pressures now noted in central
Alabama. Pressures have been dropping steadily all day across north
Alabama with a 10 mb drop noted since late last evening.

Regional radars show a well defined MCV/QLCS structure on the
east/northeast flank of this low from near BHM to Troy. Rather
interesting semi-cellular structures were located within this line
and will need to be monitored as they progress further north this
afternoon/evening. Further to the west, a broad expanse of
light/moderate rainfall was located in the comma head region of the
system. This entire complex was pinwheeling slowly to the north
toward the Tennessee Valley.

Main questions for tonight will be precipitation amounts and
convective potential. Have included isolated thunderstorms through
this evening east of I-65 where some modest MLCAPE is noted and
ascent will be maximized. Also enhanced QPF in this area slightly.
Overall, additional rainfall of 3/4 of inch to perhaps locally 2
inches may push the Paint Rock to near flood but not expecting
widespread issues.

Precipitation should begin to wind down after 08-09z as surface low
rotates into northeast Georgia. Gradient will tighten significantly
however, and after coordination with surrounding WFOs, have issued a
wind advisory beginning at 09z.

.SHORT TERM...(Monday through Tuesday)
Issued at 203 PM CST Sun Jan 22 2017

Be sure to double up on the hair spray on Monday as those winds will
be cranking, especially through midday. The high resolution guidance
indicates a 10 millibar surface gradient from west/east across the
state and 925 millibar winds approaching 50 knots. This will likely
equate to gusts of 40 mph, perhaps higher over elevated areas. We may
see some light rain/showers linger in the eastern counties through
midday and included the PoPs from the blended suite of guidance. Also
held the clouds in through early afternoon based on a rather stout
low level inversion in place.

Surface high builds across the region Monday night with temperatures
dropping down into the 30s for the first time in over 10 days. We
should see a rather nice warmup on Tuesday with a quick transition to
return flow by the afternoon.

.LONG TERM...(Wednesday through Sunday)
Issued at 203 PM CST Sun Jan 22 2017

At the start of this period (Wednesday and Wednesday night), a
passing upper level system mainly south of the region, in a zonal
predominate cyclonic flow south of an upper low, will bring rain
chances back to the Tennessee Valley for the mid week. Decent amount
of upglide in the 290-295K region should result in mostly light and
stratiform type rain. This rain will come to an end during Wed night,
as a cold front pushes across the forecast area. High temperatures in
the low/mid 60s on Wednesday will be the last of a warm trend for a
while, as cooler air will filter in for the latter half of the week
and upcoming weekend.

We are currently in the midst of the 3rd longest stretch in January
of above freezing temperatures. This will be coming to an abrupt end,
as temperatures for the latter week and beyond will cool close to,
or below seasonable norms (around 52/32 by the upcoming weekend). As
noted above, highs on Thursday will struggle into the mid/upper 40s.
This cooler trend thanks to a continuing northwest flow and lower
heights/thickness values --- this is despite partly to mostly sunny
skies. Night-time lows Thursday and Friday night will cool to around
freezing both nights, and likely below freezing for the weekend.
Conditions appears will be dry into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 548 PM CST Sun Jan 22 2017

Mod/heavy shra are affecting the KHSV terminal attm, with sfc winds
gusting near 15-25MPH at times. With an area of enhanced rainfall
continuing to affect the I-65 corridor, these conds will likely
continue at KHSV for another 1-2 hrs. Light ra/shra are affecting
the KMSL terminal attm, although some of the heavier shra may
approach this airport from the e over the next 1-2 hrs. The threat
for +shra affecting the KMSL airport though is fairly low. Sfc winds
turning toward the wnw and increasing to around 15MPH with higher
gusts will develop at both main airports later this evening, with IFR
cigs just under 1K ft developing. Rainfall should taper off from the
w near 06Z, with gusty winds continuing and cigs perhaps lifting
more into the MVFR cat, or into the 1-2K ft range heading into the
early morning period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory from 3 AM to 6 PM CST Monday for ALZ001>010-016.

TN...Wind Advisory from 3 AM to 6 PM CST Monday for TNZ076-096-097.

&&

NEAR TERM...15
SHORT TERM...15
LONG TERM...RSB
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jan 22, 11:18 AM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1118 AM CST SUN JAN 22 2017

ALZ001>010-016-TNZ076-096-097-231030-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1118 AM CST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL RETURN LATER THIS AFTERNOON AND
EVENING. THE PRIMARY THREATS WITH THE STRONGER STORMS WILL BE HEAVY
RAINFALL, WITH AN ADDITIONAL ONE TO TWO INCHES OF RAIN EXPECTED, AND
LOCALLY HIGHER AMOUNTS POSSIBLE. THIS COULD CAUSE LOCALIZED FLOODING
COMBINED WITH RECENT RAINFALL.

A FEW STRONGER STORMS WILL STILL BE CAPABLE OF PRODUCING SMALL HAIL
AND GUSTY WINDS. HOWEVER, THE OVERALL SEVERE WEATHER THREAT WILL BE
LOWER TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WINDY CONDITIONS ARE EXPECTED MONDAY MORNING IN THE WAKE OF THE
DEPARTING STORM SYSTEM. WIDESPREAD WIND GUSTS OF 35 TO 40 MPH ARE
EXPECTED, AND RIDGETOP GUSTS COULD EXCEED 40 MPH. PLEASE CONSULT THE
WIND ADVISORY THAT IS IN EFFECT FROM 3 AM CST MONDAY THROUGH 6 PM
CST MONDAY EVENING FOR MORE INFORMATION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jan 22, 2:15 PM CST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Huntsville AL
215 PM CST SUN JAN 22 2017

ALZ009-TNZ097-222045-
Jackson AL-Franklin TN-
215 PM CST SUN JAN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JACKSON AND
SOUTHEASTERN FRANKLIN COUNTIES UNTIL 245 PM CST...

At 214 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Stevenson, or 10 miles west of Bridgeport, moving
northwest at 15 mph.

Winds in excess of 30 mph...very heavy rainfall...and frequent
lightning will be possible with this storm.

Locations impacted include...
Anderson, Orme, Bass, Russell Cave National Monument and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3495 8577 3489 8595 3506 8611 3515 8587
      3511 8586 3499 8586 3499 8578
TIME...MOT...LOC 2014Z 156DEG 13KT 3498 8590

SL.77
Local storm report, Jan 22, 3:54 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
354 PM CST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     1 NW CULLMAN            34.18N 86.85W
01/22/2017                   CULLMAN            AL   TRAINED SPOTTER

            1 SMALL TREE AND 1 LARGE TREE DOWN NEAR THE INTERSECTION
            OF DENSON AVENUE AND BETH STREET IN THE CITY OF CULLMAN

&&

SLATIMER
Special weather statement, Jan 22, 4:54 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Huntsville AL
454 PM CST SUN JAN 22 2017

ALZ006-222315-
Madison AL-
454 PM CST SUN JAN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON COUNTY UNTIL 515
PM CST...

At 452 PM CST, Doppler radar was tracking an area of heavy showers
with gusty winds over southeastern Huntsville. This activity
was moving northwest at 10 mph.

Wind gusts of 30 to 35 mph will be possible.

Locations impacted include...
Huntsville, Madison, Moores Mill, Redstone Arsenal, Alabama A And M
University, University Of Alabama In Huntsville, Marshall Space
Flight Center, Hampton Cove and Farley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items.

Very heavy rainfall is also occurring and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3468 8645 3458 8657 3458 8661 3474 8673
      3485 8651
TIME...MOT...LOC 2252Z 156DEG 10KT 3465 8654

70/DD
Special weather statement, Jan 22, 5:16 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Huntsville AL
516 PM CST SUN JAN 22 2017

ALZ005-006-222345-
Madison AL-Limestone AL-
516 PM CST SUN JAN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MADISON AND EAST
CENTRAL LIMESTONE COUNTIES UNTIL 545 PM CST...

At 515 PM CST, Doppler radar was tracking an area of heavy showers
with gusty winds over northwestern Huntsville, moving west at 20 mph.

Wind gusts of 30 to 40 mph will be possible with this activity.

Locations impacted include...
Northwestern Huntsville, Madison, Redstone Arsenal, Marshall Space
Flight Center, University Of Alabama In Huntsville, Harvest,
Huntsville International Airport and Capshaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items.

Very heavy rainfall is also occurring and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3482 8657 3462 8664 3466 8686 3488 8679
TIME...MOT...LOC 2315Z 107DEG 16KT 3473 8668

70/DD
Special weather statement, Jan 22, 5:44 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Huntsville AL
544 PM CST SUN JAN 22 2017

ALZ005-230015-
Limestone AL-
544 PM CST SUN JAN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LIMESTONE COUNTY
UNTIL 615 PM CST...

At 544 PM CST, Doppler radar was tracking an area of heavy showers
with gusty winds near Madison, moving west at 25 mph.

Wind gusts of 30 to 40 mph will be possible with this activity.

Locations impacted include...
Madison, Athens, Tanner, Belle Mina, French Mill and Capshaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items.

Very heavy rainfall is also occurring and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3485 8679 3465 8679 3466 8706 3486 8705
      3486 8678
TIME...MOT...LOC 2343Z 089DEG 23KT 3475 8683

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 6:54 PM CSTAreal Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone3 hr
Jan 22, 7:18 PM CSTAreal Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone2 hr
Jan 22, 7:20 PM CSTAreal Flood WarningHUNDeKalb, Jackson, Madison, Marshall4 hr
Jan 22, 8:28 PM CSTAreal Flood WarningHUNCullman, DeKalb, Jackson, Limestone, Madison, Marshall and 1 more6 hr
Jan 22, 8:48 PM CSTFlash Flood WarningHUNDeKalb5 hr
Jan 23, 2:29 AM CSTAreal Flood WarningHUNDeKalb, Jackson9 hr
Jan 23, 2:35 AM CSTAreal Flood WarningHUNMadison5 hr
Jan 23, 6:21 AM CSTRiver Flood WarningHUNJackson, Madison, Marshall54 hr
Jan 23, 6:23 AM CSTRiver Flood WarningHUNMadison22 hr

Nearby

Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.